Alert archive / Tennessee / Wind Advisories in 2024

Wind Advisory 21, NWS Morristown, TN

September 13, 20248 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Sep 13, 2024, 3:13 PM EDT for 8 counties in Tennessee. It took effect at Sep 13, 2024, 8:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2024, 3:13 PM EDT (19:13 UTC)
In effect from
Sep 13, 2024, 8:00 PM EDT
Expired
Sep 14, 2024, 8:00 AM EDT
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS74 KMRX 131913
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
313 PM EDT Fri Sep 13 2024

TNZ018-041-043-045-047-072-074-087-140800-
/O.NEW.KMRX.WI.Y.0021.240914T0000Z-240914T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cedar Creek, Citico, Hartford, Cades
Cove, Trade, Laurel Bloomery, Mountain City, Elkmont, Coker
Creek, Shady Valley, Hampton, Unicoi, Gatlinburg, Doeville, Neva,
Erwin, and Limestone Cove
313 PM EDT Fri Sep 13 2024

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT 
SATURDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...From 8 PM this evening to 8 AM EDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

27
1 follow-up statement
912 
WWUS74 KMRX 140804
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
404 AM EDT Sat Sep 14 2024

TNZ018-041-043-045-047-072-074-087-141200-
/O.CON.KMRX.WI.Y.0021.000000T0000Z-240914T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Hampton, Cedar Creek, Limestone Cove,
Mountain City, Neva, Shady Valley, Gatlinburg, Cades Cove, Laurel
Bloomery, Unicoi, Trade, Hartford, Doeville, Elkmont, Coker
Creek, Erwin, and Citico
404 AM EDT Sat Sep 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Sep 13, 1:54 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 13, 1:54 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
154 PM EDT Fri Sep 13 2024

...New AVIATION...

.UPDATE...
Issued at 1117 AM EDT Fri Sep 13 2024

Forecast is on track for the most part this morning, edited the
hourly temperatures slightly to match observations. Sky cover this
afternoon is uncertain for the northern half of the area, there's
currently a big hole in the clouds allowing for full sun to reach
the surface, with a few locations heating up quickly. Meanwhile
the stratus clouds ahead of light rain showers is steadily moving
northward, so the Knoxville metro is likely to become cloudier
over the next couple of hours.

Meanwhile down south along the Georgia border some light rain
showers have been observed on radar. Should a stronger cell from
AL to GA make it up here, a flash of lightning is possible given
the glaciation seen on IR. Haven't seen much thus far in the way
of rotation with the showers down south, hoping that positive info
persists. A few breezes around the valley today, but much of the
area will be fairly light wind outside of a periodic gust.

&&

.SHORT TERM...
(Today and tonight)
Issued at 311 AM EDT Fri Sep 13 2024

Key Messages:

1. Possibility of a mini-supercell or two, and resulting very low
(but not zero) tornado risk, will be just southwest of our CWA
this afternoon. Not particularly concerning, but worth noting.

2. Quite warm today due to continued downslope flow off the
Appalachians and into the valley.

Discussion:

The remnants of Hurricane Francine, currently located over east
central Arkansas, will meander eastward into northern Mississippi
over the next 24 hours. Resulting southeasterly flow on the
eastern periphery of this system will continue to pull moisture
northward across our forecast area, producing scattered showers
through the period. Overall, it's not a particularly worrisome
forecast, but I would point out that there is a non-zero tornado
threat for our extreme southern plateau and southwestern TN valley
areas this afternoon. SPC HREF ensembles, as well as other
guidance, show a corridor of relatively higher low level SRH from
roughly the Huntsville area, south-southeastward today. Values are
on the order of 100 m2/s2, which isn't that impressive to be
honest. This is also expected to overlap areas where the odds of
exceeding 1,000 J/kg of surface based CAPE are upwards of 70
percent today as well. Certainly not a slam dunk, but these
helicity and instability values being associated with the remnants
of a tropical cyclone are enough to keep an eye on. SPC has that
general area highlighted in a Marginal risk category, along with a
2% tornado area. I think that looks reasonable, and agree that
the threat has high odds of staying southwest of our area. But the
corridor that will have some level of concern of mini-supercells
and tornadoes will be close enough that it was worth mentioning.

Otherwise, southeasterly winds will continue across the mountains
and TN valley today yielding persistent downslope winds. The flow
will let up later this morning though, bringing an end to wind
advisory criteria. Refreshed the wind advisory we have out through
15z, but do not see a need to carry it any longer than that. These
winds, along with expected sparsity of rainfall, will make for
warm conditions today though. NBM guidance seems to be in the
middle of most sources, and shows mid 80s for much of the valley
this afternoon. Worth noting that there are several sources,
including the coarser models like the ECMWF and GFS, that have
highs in the Knoxville metro area hitting 87-90 this afternoon.
That would be pretty impressive, and not out of the realm of
possibility. Stuck with the NBM for now because I believe those
highs are largely going to be driving by breaks in cloud cover and
shower activity, and it's hard to pinpoint exactly where those
will be so many hours out.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 311 AM EDT Fri Sep 13 2024

Key Messages:

1. Windy conditions expected along the higher elevations through
Sunday night.

2. Downslope winds will limit overall rainfall totals across the
foothills of the east TN mountains and portions of the central
valley and northeast Tennessee. Higher rainfall totals expected
across the Cumberland Plateau and areas near Chattanooga.

3. Tropical remnants meander near the Tennessee Valley through next
week with chances for precipitation through the extended.

Discussion:

Tropical remnants and SEly 850 mb flow over the mountains will set
the picture for the first part of the extended forecast period.
Through late Sunday night, gusts up to 30 mph possible across the
highest locations of the Appalachians. Gusts between 15 and 25 mph
will be common elsewhere. So, not expecting Wind Advisory level
winds over the weekend. Downslope flow over the mountains will keep
precipitation chances lower for the middle and northern valley and
parts of SW Virginia. The southern valley and plateau and upslope
areas of the Appalachians, will see the best chances of showers into
early next week.

Beyond Sunday, uncertainty grows each day with potential new
tropical development over the SE coast of the country phasing with
remnants of Francine. The track of this low is unknown when looking
at all models together. 00Z of the GFS is more bullish and stands
out like a sore thumb with a tight low center coming ashore south of
the Outer Banks. One thing's for certain though, is that strong
surface high pressure will anchor over New England, while unsettled
weather will persist for a few days across the southeast states.
This will mostly keep isolated chances across eastern portions of
the CWA, but this is bound to change. High temperatures will
generally run around normal or a few degrees above normal into next
week. Depending on the outcome of the end of next week, a warm-up
may be in store.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Fri Sep 13 2024

Ongoing light rain showers in the vicinity of CHA will persist
next couple of hours. Cannot rule out a flash of lightning.
Otherwise the bulk of the TAF period will likely be dry. Errant
gusts, primarily from the southeast, are possible through 00z.
Expecting CIGs and VIS to remain VFR through the period outside of
any brief heavy shower. Stronger winds aloft tonight are once
again likely, but did not include any LLWS in the TAFs for this
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  80  67  83 /  70  70  40  40
Knoxville McGhee Tyson Airport, TN  67  86  67  85 /  20  40  10  20
Oak Ridge, TN                       67  84  67  85 /  20  40  10  20
Tri Cities Airport, TN              65  83  62  81 /  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...Wellington
LONG TERM....KS
AVIATION...Wellington
Hazardous weather outlook, Sep 13, 4:16 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
416 AM EDT Fri Sep 13 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
416 AM EDT Fri Sep 13 2024 /316 AM CDT Fri Sep 13 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Wind Advisory is in Effect for most of the Far East Tennessee
Mountains and Foothills through Friday Morning...

East to southeast winds of 20 to 30 mph with gusts to 50 mph will
be possible in the foothills and the higher elevations through mid
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds will continue through Sunday due to Francine's
remnants. While a few isolated areas across our highest elevations
will see near Wind Advisory winds, most locations will stay sub
advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.